For many people, a healthy lifestyle means more than eating a good diet and getting enough exercise — vitamins, supplements, and complementary nutritional products are also part of the plan. But though there is much publicity about their potential benefits, there is less awareness of their possible harmful effects.
In fact, using these products can land you in the emergency department.
A study published today in The New England Journal of Medicine found that adverse effects of supplements were responsible for an average of about 23,000 emergency department (ED) visits per year. That’s a lot for something that is supposed to be good for you.
In this 10-year study, researchers looked at surveillance data from 63 hospital emergency departments to estimate the annual number of ED visits associated with adverse effects from dietary supplements. The authors defined “dietary supplements” as herbal or complementary products, and vitamin or amino acid micronutrients. Patients visiting the ED for symptoms related to supplement use were an average of 32 years old, and women made up more than half of all visits. Just over 10% of these visits resulted in admission to the hospital, especially among adults older than 65.
Weight-loss products accounted for one quarter of all single-product ED visits and disproportionately affected women, while men were more likely to experience adverse effects from products advertised for sexual enhancement and body building. Energy-boosting products made up another 10% of these visits.
Young adults weren’t the only ones affected. Many children under 4 years of age suffered allergic reactions or digestive symptoms (nausea, vomiting, abdominal pain) from unsupervised, accidental ingestion of vitamins. Patients older than 65 were more likely to have trouble swallowing after taking vitamins or micronutrients of large pill size.
Although the study’s findings are annual estimates based on ED visits to a relatively small number of hospitals, they reflect the growing use of dietary supplements and micronutrients. These products are widely available without prescription and are advertised as alternatives or complements to therapeutically prescribed pharmaceutical drugs. As a result, dietary or herbal supplements are widely perceived to be natural and safe. The most recent figures indicate that there are more than 55,000 such products available in the United States.
What you need to know before you take a supplement
While the Food and Drug Administration (FDA) is charged with overseeing dietary supplements, there is no safety testing or FDA approval required before a new supplement goes on the market. In addition, there are no requirements that dietary supplement packaging list potential adverse effects, nor are there standards for maximum pill size (a clear risk for older people).
Health care providers also may neglect to ask patients about the use of over-the-counter or natural dietary supplements. Without that information, they may not recognize that any signs and symptoms their patients may be experiencing could be related to these products.
To be sure, some dietary supplements can be beneficial. That’s because these products contain active ingredients — molecules that interact at receptors in our body and cause physiological changes. However, because they contain active ingredients, they can also cause unwanted effects, such as elevated blood pressure, racing or irregular heartbeat, headache, dizziness, or digestive symptoms.
What is the safe approach to the use of these dietary supplements? Staying healthy requires a multifaceted approach to self-care. Being aware and knowledgeable about any supplement—whether it is advertised as natural, herbal, or non-drug — is part of that care.
If you do take vitamins, supplements, or herbal products, always read any safety labels that are included with the packaging. Ask a pharmacist, your doctor, or a nurse to review everything you take to ensure that supplements will not cause harmful effects, either alone or in combination with regularly prescribed or over-the-counter drugs. If you do develop concerning symptoms after taking a dietary supplement, stop taking it and call your doctor.
Top 10 herbal or complementary products associated with emergency department visits
- Weight loss
- Sexual enhancement
- Heart health
- Immunity or infection
- Pain or arthritis relief
- Detoxification or cleansing
Top 4 vitamins associated with emergency department visits
- Multivitamin, or unspecified vitamin